Thunderstorm Wind, Carteret
- When
- March 2, 8:28 AM EST
- Where
- Carteret County, 7 mi WSW of Cedar Is
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 34.941, -76.484
Piney Island ASOS measured gust to 60 mph.
A cold front approached eastern North Carolina from the west. Ahead of the front a very strong low level jet developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A cold front approached eastern North Carolina from the west. Ahead of the front a very strong low level jet developed. During the morning hours bands of showers and isolated thunderstorms moves across the area. Some of these showers and storms produced very strong winds as they crossed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 2, 1:44 AM EST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
144 AM EST FRI MAR 2 2007
.SHORT TERM /TODAY THROUGH SATURDAY/...STRONG CONVECTION CURRENTLY
OCCURRING ALONG FRONTAL BOUNDARY EXTENDING WRN NC ACROSS THE SC
PIEDMONT INTO SRN GA AND NRN FL. SOME TSTMS HAVE MOVED INTO
EXTREME SE NC WEST OF ILM. AIRMASS ACROSS THE MHX CWA STILL
RELATIVELY STABLE WITH MORE OF A SE FLOW OFF THE COOL OCEAN WITH
DEWPOINTS IN THE 50S. DEWPOINTS IN THE 60S FURTHER S OVER THE ILM
AND CAE CWAS. AS THIS MORE MOIST AIR ADVECTS NORTH AND FLOW VEERS
TO MORE S/SSW...ANTICIPATE A HIER SVR THREAT FOR OUR CWA GIVEN
STRONG LOW-LEVEL WIND FIELDS WITH LOCAL VWP AND SPECIAL 06Z
SOUNDING INDICATING 60 KT AT 2000 FT. TORNADO WATCH LIKELY TO BE
ISSUED IN THE NEXT HOUR OR TWO FOR AREA. CONSENSUS OF MODELS IS
THAT BEST SEVERE THREAT AND HIEST POPS WILL RUN THRU ABOUT 15Z
WITH ACTIVITY TAPERING OFF FROM THE WEST THRU MID-LATE AFTERNOON.
SKIES SHOULD CLEAR TONIGHT WITH TEMPS COOLING TO THE LOWER 40S.
SATURDAY SHOULD BE MOSTLY SUNNY AND MILD WITH A WSW FLOW AND TEMPS
AGAIN WELL INTO THE 60S.
&&
.AVIATION /07Z-06Z/...STILL VFR AT THE TAF SITES WITH THE MAIN
INITIAL CONCERN BEING GUSTY WINDS. WILL HAVE MVFR WITH OCCASIONAL
IFR CONDITIONS PRIMARY IN THE 09Z TO 15Z WINDOW AS WIDESPREAD
SHOWERS/TSTMS AFFECT THE REGION.
&&
.MARINE...WINDS HAVE INCREASED TO NEAR GALE FORCE OVER THE COASTAL
WATERS WITH DIAMOND BUOY REPORTING 31-41 KT. GALES SHOULD EXTEND
TO THE SOUNDS SOON. WILL MAKE A FEW MINOR CHANGES TO THE FIRST
PERIOD FCST. REMAINDER OF FCST REMAINS ON TRACK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL NOON EST TODAY FOR NCZ095-098-103-104.
WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR NCZ047-081-095-
098-103-104.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR AMZ130-135-150-
158.
GALE WARNING UNTIL 11 AM EST THIS MORNING FOR AMZ152-154-156.
&&
SHORT TERM...COLLINS
LONG TERM...PRINGLE
AVIATION...COLLINS
MARINE...PRINGLEHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 310 AM EST FRI MAR 2 2007 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-030815- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 310 AM EST FRI MAR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS. A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS AND SOUNDS. A HIGH SURF ADVISORY IS IN EFFECT FOR THE COAST OF CARTERET AND ONSLOW COUNTIES AND THE OUTER BANKS. THERE IS THE POSSIBILITY OF MINOR SOUNDSIDE FLOODING ALONG SOUTH FACING BEACHES OF HYDE AND DARE COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 549 AM EST FRI MAR 2 2007 NCZ045-080-081-092>094-098-021145- JONES-WASHINGTON-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE-ONSLOW- 549 AM EST FRI MAR 2 2007 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...HYDE...CRAVEN... PAMLICO...BEAUFORT...WASHINGTON AND JONES COUNTIES UNTIL 645 AM EST... AT 549 AM EST...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHWEST OF PINEY GREEN...OR ABOUT 6 MILES NORTH OF HALF MOON...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POLLOCKSVILLE AT 555 AM EST...RIVER BEND...AND...TRENT WOODS AT 600 AM EST...NEW BERN AT 605 AM EST...AURORA AT 620 AM EST...BELHAVEN AT 635 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE JAMES CITY... MAYSVILLE...NEUSE FOREST AND VANCEBORO. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 647 AM EST FRI MAR 2 2007 NCZ046-047-081-094-103-021230- TYRRELL-EASTERN DARE-WESTERN DARE-PAMLICO-WESTERN HYDE- 647 AM EST FRI MAR 2 2007 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...PAMLICO...DARE AND TYRRELL COUNTIES UNTIL 730 AM EST... AT 647 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 33 MILES SOUTHWEST OF KILL DEVIL HILLS TO 105 MILES SOUTHWEST OF KILL DEVIL HILLS...OR FROM 28 MILES SOUTH OF WEEKSVILLE TO HAVELOCK...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KILL DEVIL HILLS AT 705 AM EST.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 742 AM EST FRI MAR 2 2007 NCZ046-047-080-081-093-094-103-021330- TYRRELL-EASTERN DARE-WESTERN DARE-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE- 742 AM EST FRI MAR 2 2007 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...CRAVEN...PAMLICO... BEAUFORT...DARE AND TYRRELL COUNTIES UNTIL 830 AM EST... AT 742 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 14 MILES SOUTH OF KILL DEVIL HILLS TO 7 MILES SOUTHWEST OF HAVELOCK...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KILL DEVIL HILLS AT 820 AM EST.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 744 AM EST FRI MAR 2 2007 NCZ044-079-090-091-021330- DUPLIN-LENOIR-GREENE-PITT- 744 AM EST FRI MAR 2 2007 ...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN COUNTIES UNTIL 830 AM EST... AT 744 AM EST...THERE WERE STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF WARSAW...OR ABOUT 12 MILES WEST OF WALLACE...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MAGNOLIA AT 750 AM EST... KENANSVILLE AT 755 AM EST...PINK HILL AT 805 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN...FARMVILLE...GRIFTON... KINSTON...LA GRANGE...ROSE HILL...SNOW HILL AND WINTERVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
The Morehead City radar (KMHX), 40 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Piney Island ASOS measured gust to 60 mph.
A waterspout moved ashore as a weak tornado and blew siding off a house.
Pea Island weather instrument measured gust to 63 mph with passage of a shower.
Beaufort ASOS measured gust to 59 mph with passage of a shower.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for North Carolina, 2007Warnings in North Carolina, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10103, 10101, 10105, 10104.